Use quotes to search for an exact match of a phrase:
Example:"communication between providers and nurses"
Use the "+" sign before the search term to ensure all keywords appear in the search result:
Use the && symbol (AND operator) to ensure both search phrases appear within a single post/article:
Example:"medication safety" && "National Academy of Medicine"
Earn continuing medical education (CME) credit, maintenance of certification (MOC) credit,
continuing education units (CEU), and trainee certification by completing these quizzes
based on Cases & Commentaries.
Individuals must achieve a passing score of 80% or higher within two attempts.
if you fail a quiz twice the quiz will become unavailable, but the Spotlight case will be available as read-only.
Spotlight Case and Commentaries are certified for continuing education through two organizations:
Spotlight Case and Commentaries that are published in November 2019 and later are certified for continuing
education through the University of California, Davis (UCD) Health Office of Continuing Medical Education.
Two separate patients undergoing urogynecologic procedures were discharged from the hospital with vaginal packing unintentionally left in the vagina. Both cases are representative of the challenges of identifying and preventing retained orifice packing, the critical role of clear handoff communication, and the need for organizational cultures which encourage health care providers to communicate and collaborate with each other to optimize patient safety.
A 56-year-old women with a history of persistent asthma presented to the emergency department (ED) with shortness of breath and chest tightness that was relieved with Albuterol. She was admitted to the hospital for acute asthma exacerbation. Given a recent history of mobility limitations and continued clinical decompensation, a computed tomography (CT) angiogram of the chest was obtained to rule out pulmonary embolism (PE). The radiologist summarized his initial impression by telephone to the primary team but the critical finding (“profound evidence of right heart strain") was not conveyed to the primary team. The written radiology impression was not reviewed, nor did the care team independently review the CT images. The team considered her to be low-risk and initiated therapy with a direct oral anticoagulant (DOAC). Later that day, the patient became hemodynamically unstable and was transferred to the intensive care unit (ICU). She developed signs of stroke and required ongoing resuscitation overnight before being transitioned to comfort care and died. This commentary discusses the importance of avoiding anchoring bias, effective communication between care team members, and reviewing all available test results to avoid diagnostic errors.
A 65-year-old man with metastatic cancer and past medical history of schizophrenia, developmental delay, and COPD was admitted to the hospital with a spinal fracture. He experienced postoperative complications and continued to require intermittent oxygen and BIPAP in the intensive care unit (ICU) to maintain oxygenation. Upon consultation with the palliative care team about goals of care, the patient with telephonic support of his long time caregiver, expressed his wish to go home and the palliative care team, discharge planner, and social services coordinated plans for transfer home. Although no timeline for the transfer had been established, the patient’s code status was changed to “Do Not Resuscitate” (DNR) with a plan for him to remain in the ICU for a few days to stabilize. Unfortunately, the patient was transferred out of the ICU after the palliative care team left for the weekend and his respiratory status deteriorated. The patient died in the hospital later that week; he was never able to go home as he had wished. The associated commentary describes how care inconsistent with patient goals and wishes is a form of preventable harm, discusses the need for clear communication between care team, and the importance of providers and healthcare team members serving as advocates for their vulnerable patients.
A 60-year-old male presented to the emergency department (ED) with his partner after an episode of dizziness and syncope when exercising. An electrocardiogram demonstrated non-ST-elevation myocardial infarction abnormalities. A brain CT scan was ordered but the images were not assessed prior to initiation of anticoagulation treatment. While awaiting further testing, the patient’s heart rate slowed and a full-body CT scan demonstrated an intracranial hemorrhage. An emergent craniotomy was performed and the patient later died. The commentary discusses the influence of cognitive errors and the high-risk nature of anticoagulation contributing to this medical error, and the use of systematic interventions such as checklists and forcing functions to mitigate cognitive biases and prevent adverse outcomes.
A 14-year-old girl with type 1 diabetes (T1D) was admitted to the hospital after two weeks of heavy menstrual bleeding as well as blurred vision, headache and left arm numbness. MRI revealed an acute right middle cerebral artery (MCA) infarct. Further evaluation led to a diagnosis of antiphospholipid syndrome. The patient was persistently hyperglycemic despite glycemic management using her home insulin pump and continuous glucose monitor. Over the course of her hospitalization, her upper extremity symptoms worsened, and she developed upper extremity, chest, and facial paresthesia. Imaging studies revealed new right MCA territory infarcts as well as splenic and bilateral infarcts. The case describes how suboptimal inpatient management of diabetes technology contributed to persistent hyperglycemia in the setting of an acute infarction. The commentary discusses best practices for optimizing patient safety when managing hospitalized patients on home insulin pumps.
A 44-year old man with hypertension and diabetes was admitted with an open wound on the ball of his right foot that could be probed to the bone and evidence of diabetic ketoacidosis. Over the course of the hospitalization, he had ongoing hypokalemia, low magnesium levels, an electrocardiogram showing a prolonged QT interval, ultimately leading to cardiac arrest due to torsades de pointes (an unusual form of ventricular tachycardia that can be fatal if left untreated). The commentary discusses the use of protocol-based management of chronic medical conditions, the inclusion of interprofessional care teams to coordinate management, and the importance of inter-team communication to identify issues and prevent poor outcomes.
A 40-year-old man with multiple comorbidities, including severe aortic stenosis, was admitted for a pathologic pelvic fracture (secondary to osteoporosis) after a fall. During the hospitalization, efforts at mobilization led to a second fracture of the left femoral neck The case describes deviations in the plan for management of anesthesia and postoperative care which ultimately contributed to the patient’s death. The commentary discusses the importance of multidisciplinary planning for frail patients, the contributors to, and consequences of, deviating from these plans, and the use of triggers, early warning systems, and rapid response teams to identify and respond to early signs of decompensation.
A 52-year-old woman with a known history of coronary artery disease and ischemic cardiomyopathy was admitted for presumed community-acquired pneumonia. The inpatient medicine team obtained a “curbside” cardiology consultation which concluded that the worsening left ventricular systolic functioning was in the setting of acute pulmonary edema. Two months post-discharge, a nuclear stress test was suggestive of infarction and a subsequent catheterization showed a 100% occlusion. The commentary discusses cardiovascular-related diagnostic errors affecting women and the advantages, pitfalls and best practices for curbside consultations in acute care settings.
A 55-year old woman became unarousable with low oxygen saturation as a result of multiple intravenous benzodiazepine doses given overnight. The benzodiazepine was ordered following a seizure in the intensive care unit (ICU) and was not revised or discontinued upon transfer to the floor; several doses were given for different indications - anxiety and insomnia. This case illustrates the importance of medication reconciliation upon transition of care, careful implementation of medication orders in their entirety, assessment of patient response and consideration of whether an administered medication is working effectively, accurate and complete documentation and communication, and the impact of limited resources during night shift.
A patient with multiple comorbidities and chronic pain was admitted for elective spinal decompression and fusion. The patient was placed on a postoperative patient-controlled analgesia (PCA) for pain control and was later found unresponsive. The case illustrates risks associated with opioid administration through PCA, particularly among patients at high risk for postoperative opioid-induced respiratory depression.